Alert archive / Alabama / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 101, NWS Tallahassee, FL

March 26, 2023Coffee County, Dale County, Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Mar 26, 2023, 2:49 PM CDT for Coffee County, Dale County, Houston County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 26, 2023, 2:49 PM CDT (19:49 UTC)
Expired
Mar 26, 2023, 3:30 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Coffee County, AL, Dale County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 39 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 26, 12:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2023-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1004 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2023-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1004 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
519 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
281 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

457 
WUUS52 KTAE 261949
SVRTAE
ALC031-045-069-262030-
/O.NEW.KTAE.SV.W.0101.230326T1949Z-230326T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
249 PM CDT Sun Mar 26 2023

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Southwestern Dale County in southeastern Alabama...
  Southeastern Coffee County in southeastern Alabama...
  Northwestern Houston County in southeastern Alabama...

* Until 330 PM CDT.

* At 249 PM CDT, a severe thunderstorm was located near New Brockton,
  or 7 miles west of Enterprise, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Daleville, Enterprise, Fort Rucker, Ozark, Level Plains, Newton,
  New Brockton, Clayhatchee, Hunt Field, Waterford, Hooper Stage
  Field, Knox Field, Lucile, Gerald, Turner Crossroads, Central City,
  Goodman, Cairns Aaf, Enterprise Municipal A/P and Richburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3126 8608 3139 8608 3142 8562 3135 8555
      3121 8562
TIME...MOT...LOC 1949Z 270DEG 24KT 3134 8596 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

02-MONTGOMERY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 26, 12:34 PM CDT, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 26, 12:34 PM CDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
134 PM EDT Sun Mar 26 2023

...New AVIATION...

.UPDATE...
Issued at 1036 AM EDT Sun Mar 26 2023

No changes to the forecast this morning.

&&

.NEAR TERM...
(Today and tonight)
Issued at 430 AM EDT Sun Mar 26 2023

Subtle upper level vort maxima interacting with a stationary surface
boundary just north of the forecast area will be the main players
today. Forcing appears best just to our north, but our area will
have at least moderate instability and shear to work with.
Thunderstorms that do manage to develop today will have the
potential to become severe across the northern half of forecast area
with a marginal to slight risk in place from the SPC. Also of note,
an enhanced risk is right along our northwestern border. The
forecast area today will be in a gradient of favorability, with much
more favorable conditions for severe weather just to our northwest
and less favorable conditions across the southeast half of the area.
Large hail and damaging wind gusts are the main threats today,
although a couple of tornadoes are also possible across southeast
Alabama and southwest Georgia. Storms are expected to gradually
diminish this evening with the loss of some instability.

Temperatures will be above average today and tonight with highs in
the low to mid 80s and lows in the 60s.

&&

.SHORT TERM...
(Monday through Tuesday night)
Issued at 430 AM EDT Sun Mar 26 2023

The quasi-stationary boundary that has been just north of the region
will move slightly to the south throughout Monday, parking itself
across our CWA. This southerly movement can be attributed to an
upper-level perturbation that moves across eastern CONUS
throughout Monday. There will once again be plenty of instability
on the order of 1500-2000 J/kg of MLCAPE as moisture and diurnal
heating persist. The stationary boundary will again act as a
forcing mechanism across the region, allowing for diurnally forced
showers and thunderstorms. This will persist until Tuesday when
the next shortwave looks to push the boundary out of the region.
The SPC currently has our northern half within a marginal risk on
Monday (level 1 of 5) due to the enhanced instability, and modest
bulk shear, allowing for the possibility of severe hail, strong
winds, and possibly a tornado or two.

On Tuesday activity, for now, appears to be confined to our Florida
counties and Gulf waters as the stationary boundary is pushed
further south and out of the region.

Expect daytime highs generally in the low to mid 80s with overnight
lows in the upper 50s to mid 60s.

&&

.LONG TERM...
(Wednesday through Saturday)
Issued at 430 AM EDT Sun Mar 26 2023

Post-frontal we'll have northerly flow pushing through the region
with drier conditions expected through Thursday night. On Friday
southerly flow becomes re-established with moisture and temps on the
rise again ahead of the next potential frontal feature next weekend.

Expect daytime highs initially in the low to mid 70s on Wednesday
warming back up into the mid 80s by Saturday. Similarly, overnight
lows initially in the low to mid 50s warm back up into the low to
mid 60s.

&&

.AVIATION...
(18Z TAFS)
Issued at 128 PM EDT Sun Mar 26 2023

VFR conditions prevail this afternoon outside of ECP where some
lower stratus has been lingering near the coast. Thunderstorms are
expected to develop west of ECP and move toward DHN late this
afternoon and early evening. Some storms may produce severe winds
and hail. All sites will drop to MVFR with some IFR cigs possible
at ECP and TLH. Some patchy fog is also possible at ECP.
Confidence in fog is lower at TLH and VLD. Another line of storms
will move into DHN and ABY at the end of the TAF period with
MVFR/VFR conditions returning to all terminals.

&&

.MARINE...
Issued at 430 AM EDT Sun Mar 26 2023

The current pattern will persist as it remains predominantly quasi-
stationary through Tuesday. A stalled front to our north is expected
to clear the area Tuesday night as a re-enforcing trough digs south
into the Mid-Atlantic states. This will bring an end to the current
pattern. Isolated to scattered showers and thunderstorms are
possible today through Tuesday until the stalled front finally
clears the area. Seas will generally be 2-4 feet through the middle
part of next week.

&&

.FIRE WEATHER...
Issued at 430 AM EDT Sun Mar 26 2023

Rain chances will continue today across mainly the northwest
sections of the forecast area. Dispersions will also be high
periodically due to elevated transport winds. Chances for precip
currently favor our GA and AL counties on Monday, and possibly the
entire service area on Tuesday. Some storms may be strong to severe.

&&

.HYDROLOGY...
Issued at 430 AM EDT Sun Mar 26 2023

As the stationary front remains in the area, there could be pockets
of localized heavy rainfall particularly across SE Alabama and SW
Georgia through Tuesday night. Currently the location of the
heaviest rainfall primarily depends on the location of the
aforementioned quasi-stationary boundary. Current guidance
continues to favor the northern zones of the forecast area in SE
Alabama and SW Georgia where widespread totals of 1-3 inches are
currently still forecast through Tuesday night.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   69  85  66  78 /  10  40  10  70
Panama City   70  78  66  75 /  10  30  20  70
Dothan        68  79  62  71 /  30  60  30  70
Albany        68  81  61  72 /  30  60  20  60
Valdosta      68  84  65  76 /  10  40  20  70
Cross City    67  83  65  83 /   0  10   0  40
Apalachicola  70  77  67  75 /   0  20  10  60

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ108-112-114-
     115.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...DVD
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...Young
MARINE...Oliver
FIRE WEATHER...DVD
HYDROLOGY...Oliver

In the hours before

Special weather statement, Mar 26, 1:40 PM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
140 PM CDT Sun Mar 26 2023

ALZ065-261930-
Coffee AL-
140 PM CDT Sun Mar 26 2023

...A strong thunderstorm will impact portions of southwestern Coffee
County through 230 PM CDT...

At 140 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andalusia, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Elba, Lee, Kinston, Alberton, Perry Store, Curtis, Carl Folsom A/p,
Danleys Crossroads, Rhoades, Ino, Turner Crossroads, Wise Mill,
Goodman, New Haven, Basin, Holley Store and Marvin Chapel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
southeastern Alabama.

&&

LAT...LON 3147 8620 3151 8603 3137 8597 3120 8596
      3120 8619
TIME...MOT...LOC 1840Z 265DEG 24KT 3131 8641

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

02-MONTGOMERY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 26, 1:40 PM CDTSpecial Weather StatementTAECoffee50 min
Mar 26, 2:24 PM CDTSevere Thunderstorm WarningTAECoffee36 min
Mar 26, 2:59 PM CDTAreal Flood AdvisoryTAECoffee3 hr
Mar 26, 3:30 PM CDTSpecial Weather StatementTAEDale45 min
Mar 26, 3:55 PM CDTSpecial Weather StatementTAEGeneva35 min
Mar 26, 4:04 PM CDTSpecial Weather StatementTAEHenry26 min
Mar 26, 4:58 PM CDTAreal Flood AdvisoryTAEDale, Geneva, Henry, Houston3 hr
Mar 26, 5:10 PM CDTSpecial Weather StatementTAEHouston50 min
Mar 26, 5:20 PM CDTSevere Thunderstorm WarningTAEGeneva, Henry, Houston25 min
Mar 26, 5:36 PM CDTAreal Flood AdvisoryTAEGeneva, Henry, Houston3 hr
Mar 26, 5:40 PM CDTSevere Thunderstorm WarningTAEHouston35 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.